Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 62, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 23, 2011, 2:42 PM EDT for Dauphin County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2011, 2:42 PM EDT (18:42 UTC)
- Expired
- Sep 23, 2011, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Dauphin County, PA
The radar
The State College radar (KCCX), 119 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
452
WGUS51 KCTP 231842
FFWCTP
PAC043-232145-
/O.NEW.KCTP.FF.W.0062.110923T1842Z-110923T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT FRI SEP 23 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAUPHIN COUNTY...
* UNTIL 545 PM EDT...
* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER
DAUPHIN COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLONIAL
PARK...HARRISBURG...HERSHEY...HUMMELSTOWN...LINGLESTOWN...
MIDDLETOWN...PROGRESS AND STEELTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 4018 7676 4025 7689 4029 7692 4035 7693
4036 7697 4038 7699 4045 7698 4047 7695
4049 7697 4059 7694 4064 7669 4046 7667
4021 7659 4016 7665 4016 7669 4012 7672
$$
FORECASTER: LA CORTEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 1:35 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 23, 1:35 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT FRI SEP 23 2011 .SYNOPSIS... A DEEP UPPER LEVEL TROUGH WILL MOVE VERY SLOWLY EASTWARD FROM THE GREAT LAKES REGION TOWARD THE NORTHEAST STATES OVER THE NEXT SEVERAL DAYS. THIS SYSTEM WILL ENSURE A PROLONGED PERIOD OF UNSETTLED WEATHER CONDITIONS WITH FREQUENT OPPORTUNITIES FOR RAIN LASTING THROUGH AT LEAST EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR SHOWS RAIN OVERSPREADING ABOUT THE SRN 2/3 OF THE FCST AREA. HEAVY RAIN IS BEING REPORTED IN ADAMS COUNTY WHERE SOME ROADS WERE CLOSED AND STREAMS REPORTED OUT OF THEIR BANKS IN AND AROUND GETTYSBURG. WATER VAPOR IMAGES SHOW A LARGE DEEP PLUME OF TROPICAL MOISTURE SURGING UP THE EAST COAST AHEAD OF AT LEAST TWO DISTINCT SHORTWAVE FEATURES EMBEDDED IN THE FLOW ON THE EAST SIDE OF THE DEEP UPPER LOW DROPPING INTO THE MIDWEST. SYSTEM EVEN HAS A CONNECTION TO CONVECTION THAT HAS BEEN SLIDING TWD THE BAHAMAS. SHOWER AND THUNDERSTORM ACTIVITY EXTENDS DOWN TO THE CAROLINAS THROUGH VIRGINIA...ALL TAKING AIM AT SERN PA. WITH RUC MESO ANAL SHOWING AN INCREASE IN CONVECTIVE AND INERTIAL INSTABILITY UPSTREAM...CONCERNS REMAIN HIGH THAT FLOODING RAINS WILL CAUSE PROBLEMS OVER SERN PA...WITH ADAMS COUNTY ALREADY MENTIONED AS HAVING ROADS CLOSED. ENSEMBLES HAVE BEEN SIGNALING SERN PA AS THE BIGGEST THREAT AREA FOR HEAVY RAIN...WITH THE SREF BEING FURTHER WEST THAN THE GEFS. 12Z OPERATIONAL NAM CRANKS OUT 1-2 INCHES OF RAIN OVER THE CURRENT WATCH AREA. && .SHORT TERM /SATURDAY/... NEW NAM/GFS ARE MORE PROGRESSIVE WITH CURRENT DISTURBANCE THAN PREV RUNS...SUGGESTING THE HEAVIEST RAINS MOVE OUT BY LATER TONIGHT. AS THE UPPER LOW OVER THE MIDWEST ACTUALLY SHOWS SIGNS OF RETROGRADING A BIT...MODELS BUILD A WEAK AREA OF HIGH PRESSURE INTO THE REGION FOR SATURDAY RESULTING IN LITTLE MORE THAN SOME SCATTERED SHOWERS. FCST SOUNDINGS SHOW A PRETTY DECENT SUBSIDENCE INVERSION DURING THE MORNING THAT SHOWS SIGNS OF ERODING A BIT IN THE AFTERNOON...POSSIBLY LEADING TO SOME BRIGHTENING SKIES. OTHERWISE IT SHOULD BE RATHER CLOUDY BUT STILL MILD WITH A SHOWER POSSIBLE IN SPOTS. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... 12Z GEFS SHOWS ANOMALOUSLY HIGH PWATS OVER CENTRAL AND EASTERN PA THROUGH THE MIDDLE OF NEXT WEEK...AS MOISTURE IS PULLED NORTHWARD IN THE S/SW FLOW AROUND THE CUTOFF LOW. PWATS AS HIGH AS +2SD ROUGHLY EAST OF THE SUSQUEHANNA RIVER FRI AFTN INTO SAT AFTN. COULD BE SOME DECENT RAINFALL ACROSS ERN PA DURING THAT PERIOD. WITH AS WET AS IT HAS BEEN ACROSS EASTERN PA RECENTLY...WILL HAVE TO WATCH FOR POTENTIAL WATER-RELATED PROBLEMS THERE. AFTER THAT...OUR WEATHER REMAINS UNSETTLED THROUGH EARLY NEXT WEEK. DIFFICULT TO TIME THE SPOKES OF ENERGY AS THEY ROTATE AROUND THE UPPER-LOW TO OUR WEST. THUS...KEPT GENERAL 35-50 POPS IN THE FCST THROUGH NEXT WED. MAYBE SOME IMPROVEMENT BY LATE NEXT WEEK. OPERATIONAL 12Z GFS LIFTS UPPER-LOW OUT OF THE AREA NEXT WED...WHILE THE 12Z ECMWF HOLDS IT OVER THE GLAKES UNTIL AT LEAST THURS. EITHER WAY...IT LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY CLOUDY AND UNSETTLED WEATHER IS IN STORE FOR THE FORESEEABLE FUTURE. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MVFR TO IFR CONDITIONS WILL CONTINUE AS WIDESPREAD SHOWERS AND THUNDERSTORMS FILL NORTHWARD ACROSS THE AREA. ISOLATED BRIEF LIFR CONDITIONS ARE POSSIBLE...MAINLY ACROSS THE SOUTHEAST...IN HEAVIER DOWNPOURS. THE MAJORITY OF THE RAIN WILL TAPER OFF OVERNIGHT. EXPECT RESTRICTIONS TO CONTINUE INTO SATURDAY...WITH IFR/LIFR CEILINGS AND VISIBILITIES THROUGH MUCH OF THE MORNING AS FOG ONCE AGAIN BLANKETS THE REGION. IMPROVED CONDITIONS ARE POSSIBLE IN THE AFTERNOON AS A WEAK RIDGE BUILDS INTO THE REGION. OUTLOOK... FRI-WED...MVFR/IFR WITH AM FOG AND WIDESPREAD SHOWERS. OCCASIONAL THUNDER IS ALSO POSSIBLE. && .HYDROLOGY... FLASH FLOOD WATCH FOR MUCH OF THE LOWER SUSQ VALLEY WHERE GUIDANCE IN MANY LOCATIONS IS AROUND AN INCH IN AN HOUR. FLOODING ALREADY OBSERVED IN ADAMS COUNTY. WITH STREAMS AND CREEKS RUNNING HIGH...THREAT WILL CONTINUE INTO THE OVERNIGHT. && .CLIMATE... IT HAS BEEN A WET SEPTEMBER ACROSS MUCH OF CENTRAL AND EASTERN PA. THE WETTEST SEPT ON RECORD AT MDT WAS IN 1975...WHEN 14.97 INCHES OF RAIN FELL. AS OF 9/21/2011...WE HAVE RECEIVED 14.02 INCHES OF RAINFALL AT MDT FOR THE MONTH. THERE IS A GOOD CHANCE THAT THE 1975 RECORD WILL BE BROKEN IN THE NEXT DAY OR TWO...WHICH WOULD MAKE THIS THE WETTEST SEPT ON RECORD AT MDT. IT HAS ALSO BEEN A VERY WET YEAR. THE WETTEST YEAR ON RECORD AT MDT CAME IN 1972...WHEN 59.27 INCHES OF PRECIPITATION FELL. A SIGNIFICANT PORTION OF THAT PRECIP FELL FROM THE REMNANTS OF HURRICANE AGNES. AS OF 9/21/2011...57.41 INCHES OF PRECIPITATION HAS FALLEN AT MDT FOR THIS YEAR. WITH AN EXTENDED PERIOD OF UNSETTLED WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK...WE WILL LIKELY APPROACH OR POSSIBLY EXCEED THE ANNUAL PRECIP RECORD AT MDT IN THE COMING DAYS. WILLIAMSPORT HAS ALSO BEEN VERY WET... SO FAR IN SEPTEMBER 12.05 INCHES OF RAIN HAS BEEN MEASURED. THIS IS JUST A LITTLE OVER HALF AN INCH AWAY FROM THE RECORD OF 12.60 INCHES THAT FELL IN 1999. WITH A SLOW MOVING WEATHER SYSTEM EXPECTED TO AFFECT THE REGION THROUGH THE WEEKEND...THE CHANCES FOR ADDITIONAL...POSSIBLY RECORD SETTING RAINS LOOK VERY GOOD. WE ARE STILL WELL BELOW THE ALL TIME RECORD FOR MONTHLY RAINFALL WHICH OCCURRED BACK IN 1972 WHEN HURRICANE AGNES HELPED CONTRIBUTE TO THE 16.80 INCHES THAT FELL IN JUNE. IN ADDITION...THE YEAR HAS ALSO BEEN VERY WET. WITH MORE THAN THREE MONTHS TO GO WE ARE ABOUT SEVEN AND A HALF INCHES AWAY FROM THE WETTEST YEAR ON RECORD. SO FAR 53.96 INCHES OF RAIN HAS FALLEN. THE WETTEST YEAR WAS BACK IN 1972...THAT YEAR OF AGNES...WHEN 61.27 INCHES OF RAIN FELL. IN A NORMAL MONTH WILLIAMSPORT CAN USUALLY EXPECT MORE THAN THREE INCHES OF RAIN...SO IT IS POSSIBLE THAT BETWEEN NOW AND THE END OF DECEMBER WE WILL GET ENOUGH RAIN TO MAKE 2011 THE WETTEST YEAR ON RECORD. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ057>059- 064>066. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...EVANEGO AVIATION...LA CORTE/COLBERT HYDROLOGY... CLIMATE...
Hazardous weather outlook, Sep 23, 10:05 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1005 AM EDT FRI SEP 23 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-063-241415- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND- 1005 AM EDT FRI SEP 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ057>059-064>066-241415- DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER- 1005 AM EDT FRI SEP 23 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE. MS/JL
In the hours before
Local storm report, Sep 23, 12:32 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT FRI SEP 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLASH FLOOD GETTYSBURG 39.83N 77.23W
09/23/2011 ADAMS PA 911 CALL CENTER
ROADS CLOSED IN AND AROUND GETTYSBURG. LOCAL STREAMS
REPORTED OUT OF THEIR BANKS
&&
EVENT NUMBER CTP1100452
LA CORTELocal storm report, Sep 23, 12:59 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT FRI SEP 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD YORK SPRINGS 40.01N 77.12W
09/23/2011 ADAMS PA TRAINED SPOTTER
WATER OVER ROUTE 94 IN SEVERAL PLACES BETWEEN ROUTE 30
AND ROUTE 15.
1231 PM FLASH FLOOD GETTYSBURG 39.83N 77.23W
09/23/2011 ADAMS PA 911 CALL CENTER
ROADS CLOSED IN AND AROUND GETTYSBURG. LOCAL STREAMS
REPORTED OUT OF THEIR BANKS
&&
EVENT NUMBER CTP1100453 CTP1100452
EVANEGOLocal storm report, Sep 23, 1:38 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
138 PM EDT FRI SEP 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FLASH FLOOD YORK SPRINGS 40.01N 77.12W
09/23/2011 ADAMS PA TRAINED SPOTTER
2.47 INCHES OF RAIN IN LESS THAN 2 HOURS.
&&
EVENT NUMBER CTP1100454
LA CORTELocal storm report, Sep 23, 1:53 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
153 PM EDT FRI SEP 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD MCADOO 40.90N 75.99W
09/23/2011 SCHUYLKILL PA 911 CALL CENTER
WATER ACROSS PARTS OF ROUTE 309 NEAR I-81.
0145 PM FLASH FLOOD FRACKVILLE 40.78N 76.23W
09/23/2011 SCHUYLKILL PA TRAINED SPOTTER
PONDING OF WATER ON I-81 BETWEEN FRACKVILLE AND DELANO.
&&
EVENT NUMBER CTP1100455 CTP1100456
EVANEGOLocal storm report, Sep 23, 1:59 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT FRI SEP 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLASH FLOOD HOMETOWN 40.82N 75.99W
09/23/2011 SCHUYLKILL PA EMERGENCY MNGR
SEVERAL ROADS REPORTED TO BE WASHED OUT IN RUSH TWP.
&&
EVENT NUMBER CTP1100457
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 1:15 AM EDT | Dense Fog Advisory | CTP | Adams, Bedford, Blair, Cameron, Centre, Clearfield and 24 more | 9 hr |
| Sep 23, 9:53 AM EDT | Flash Flood Watch | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 10 more | 16 hr |
| Sep 23, 11:39 AM EDT | Areal Flood Advisory | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 5 more | 6 hr |
| Sep 23, 11:46 AM EDT | Flash Flood Warning | CTP | Adams | 6 hr |
| Sep 23, 1:46 PM EDT | Flash Flood Warning | CTP | Schuylkill | 3 hr |
| Sep 23, 1:52 PM EDT | Areal Flood Advisory | CTP | Columbia, Cumberland, Dauphin, Juniata, Montour, Northumberland and 4 more | 6 hr |
| Sep 23, 4:04 PM EDT | Flash Flood Warning | CTP | Cumberland, York | 5 hr |
| Sep 23, 5:35 PM EDT | Areal Flood Warning | CTP | Adams | 6 hr |
| Sep 23, 6:16 PM EDT | Flash Flood Warning | CTP | Lancaster | 3 hr |
| Sep 23, 6:48 PM EDT | River Flood Warning | CTP | Cumberland, York | 7 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.